Idaho, 2005

Lightning Strike in Idaho, May 29, 2005

May 29, 2005 · NWS PIH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 29, 1:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, May 29, 1:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
240 PM MDT SUN MAY 29 2005

.DISCUSSION...LATEST RADAR LOOP SHOWING AN ARC OF STRONG
THUNDERSTORMS FORMING JUST WEST OF FCST/A CLOSE TO MID LEVEL LOW.
STORMS ARE MOVING VERY SLOWLY SO MAIN THREAT WILL BE HAIL/LOCALLY
HEAVY RAIN AS THEY SLOWLY TRACK INTO OUR WESTERN ZONES LATE THIS
AFTERNOON AND EVENING. LATEST NAM MODEL TRACKS 7H LOW EAST ALONG
UT/ID BORDER TONIGHT. 7H LOW SHOULD BE POSITIONED ACROSS SE CORNER
OF ID BY 12Z MON. LATEST NAM KEEPS A BAND OF PRECIP ACROSS SE ZONES
MOST OF TONIGHT AS THERMAL GRADIENT ALONG SFC COLD FRONT
INCREASES. THUS HAVE KEPT A MENTION OF POPS MOST AREAS (HIGHEST POPS
SE ZONES). BY LATE MONDAY UPPER LOW ACROSS MT WILL TAKE OVER AND
KEEP ID IN COOL NW FLOW. LAPSE RATES WILL BE STEEP ON MONDAY GIVEN
PROXIMITY OF COLD UPPER LOW. NAM MODEL DEVELOPS CONVECTION ACROSS
THE AREA MONDAY AFTERNOON IN NW FLOW AND THIS SEEMS REASONABLE (GFS
DRY). MONDAY NIGHT SHOULD BE MAINLY DRY WITH CLEARING. THIS WILL BE
SHORT LIVED AS YET ANOTHER 5H TROF (POSITIVE TILT) APPROACHES AREA.
THIS TROF WILL SPREAD PRECIP INTO THE CENTRAL MTNS TUESDAY NIGHT AND
THEN ACROSS REMAINDER OF AREA ON WEDNESDAY. SFC COLD FRONT APPEARS
TO TRACK ACROSS AREA EARLY WED. THIS WILL BE A RATHER COLD
TROF WITH SEVERAL REINFORCING SHOTS. UPPER TROF SHOULD BE FAR ENOUGH
SOUTH TO KEEP DIURNAL SHOWERS ACROSS AREA THROUGH FRIDAY. COLDEST
AIR SHOULD ARRIVE LATE FRIDAY AS ONE FINAL SPOKE OF ENERGY ROUNDS
DEEP TROF. PER GFS... TROF SHOULD MOVE EAST OF FORECAST AREA BY SAT
AFTN. LOOKS LIKE A DRY AND MILD WEEKEND BUT LOW CONFIDENCE IN
FORECAST ATTM.

WINTHER
&&

.AVIATION...SCATTERED AFTERNOON AND EVENING CONVECTION TODAY WITH
THE POTENTIAL FOR BRIEF HEAVY DOWNPOURS AND SMALL HAIL.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 29, 4:25 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
525 AM MDT SUN MAY 29 2005

IDZ017>025-031-032-301200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
525 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MOST OF SOUTHEAST
IDAHO THIS AFTERNOON AND EVENING.  THESE STORMS ARE EXPECTED TO
PRODUCE BRIEF HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 30 TO
40 MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

DSH

In the hours before

Local storm report, May 29, 3:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
407 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             SUBLETT                 42.32N 113.13W
05/29/2005  0.25 INCH        CASSIA             ID   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PEA SIZE HAIL

&&

MEYER
Local storm report, May 29, 3:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
426 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 SW OAKLEY             42.21N 113.92W
05/29/2005  0.75 INCH        CASSIA             ID   PUBLIC

            3/4 INCH HAIL REPORTED BY OAKLEY CANAL COMPANY

&&

MEYER

The radar

The Pocatello radar (KSFX), 118 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cassia

When
May 29, 4:00 PM MST to 4:15 PM MST
Where
Cassia County, Burley
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.284, -113.600 (the zone’s center; the record gives no point)

Lightning in Burley struck an electrical light system at Overland and 14th Street causing damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456567.